Oregon, 2006

High Wind in Oregon, December 14 to 15, 2006

December 14 to 15, 2006 · NWS PDT · 11 events in 11 counties and zones

A deep Pacific low pressure system brought widespread high winds, property damage, and power outages from the evening of December 14 to the morning of December 15. Tens of thousands of utility customers lost power.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A deep Pacific low pressure system brought widespread high winds, property damage, and power outages from the evening of December 14 to the morning of December 15. Tens of thousands of utility customers lost power. Recorded wind gusts 60 to 70 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 14, 2:15 PM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Dec 14, 2:15 PM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
215 PM PST THU DEC 14 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...LATEST SATELLITE
IMAGERY/RADAR/SURFACE ANALYSIS SHOWS A WARM FRONT MOVING NORTH
INTO SOUTHERN WASHINGTON. IN THE PRECIP BAND...AMOUNTS OF UP
TO A QUARTER INCH AN HOUR HAVE BEEN REPORTED. WITH COOL AIR
POOLED ACROSS THE EAST SLOPES OF THE CASCADES AND THE
YAKIMA/KITTITAS VALLEY...THIS HEAVIER PRECIP HAS BEEN FALLING
AS SNOW...WITH SEVERAL INCHES OF ACCUMULATIONS ACROSS THE EAST
SLOPES...WITH 2 TO 4 INCHES ACROSS THE KITTITAS VALLEY. WITH
TEMPERATURES SLIGHTLY WARMER IN THE YAKIMA VALLEY...A RAIN/SNOW
MIX HAS BEEN OCCURRING IN THE MID/UPPER VALLEY WITH LOCAL
ACCUMULATIONS OF AN INCH OR SO. FURTHER SOUTH...PRECIP HAS
DIMINISHED IN THE WARM SECTOR ACROSS MOST OF EASTERN OREGON...WITH
WINDS INCREASING. WINDS HAVE BEEN NEAR ADVISORY LEVELS AT TIMES
NEAR BEND AND REDMOND...AS WELL AS ACROSS LOCALIZED AREAS IN
NORTH-CENTRAL OREGON.

GIVEN CURRENT TRENDS AND FURTHER SNOW POTENTIAL THROUGH FRIDAY
MORNING...WILL UPGRADE THE SNOW ADVISORY FOR THE CENTRAL CASCADES
TO A HEAVY SNOW WARNING THROUGH NOON FRIDAY. WILL CONTINUE THE
HEAVY SNOW WARNING FOR THE KITTITAS VALLEY UNTIL 10 PM THIS
EVENING...WITH PRECIP DECREASING AFTER THAT. FOR THE WIND...WILL
DELAY THE TIMING OF THE HIGH WIND WARNINGS/WIND ADVISORIES FOR
EXTREME NORTHERN OREGON/SOUTHERN WASHINGTON UNTIL LATER THIS
EVENING...AS SURFACE GRADIENTS/WINDS ALOFT SHOW THE LARGEST
INCREASE LATE EVENING/OVERNIGHT.

PRECIPITATION/WIND WILL GRADUALLY DIMINISH ON FRIDAY...AS A
POST FRONTAL WESTERLY FLOW REGIME TAKES OVER. STILL THINK SOME
HIGH COVERAGE POPS WILL BE NEEDED FOR UPSLOPE SNOW SHOWERS
ACROSS THE EASTERN MTNS. WILL KEEP ACCUMS UNDER ADVISORY
CRITERIA. SHORT WAVE RIDGING WILL MOVE ACROSS THE AREA
ON SATURDAY...WITH MOST AREAS PRECIPITATION FREE.

.LONG TERM...SUNDAY THROUGH THURSDAY...MODEL-TO-MODEL AND ENSEMBLE
CONSISTENCY IS ABOVE NORMAL AND AS SUCH THERE IS ABOVE NORMAL
CONFIDENCE IN THE GENERAL PATTERN.  THE UNCERTAINTY COMES IN MAINLY
WITH RESPECT TO THE TIMING OF SYSTEMS BECAUSE THE PATTERN IS FAIRLY
PROGRESSIVE.  THROUGH AT LEAST TUESDAY IT IS DIFFICULT TO PICK A 12
HOUR PERIOD WHEN THERE IS NOT AT LEAST A CHANCE OF MOUNTAIN
PRECIPITATION. WEDNESDAY IS THE BEST CHANCE FOR A DRY DAY AND A
SHORT-LIVED HIGH PRESSURE RIDGE. AFTERNOON TEMPERATURES IN THE
COLUMBIA BASIN WILL BE IN THE LOW TO MID 30S...OR COOLER DEPENDING
ON HOW STRONG OVERNIGHT INVERSIONS SET UP...AND THERE IS A CHANCE
FOR SOME LOW ELEVATION SNOW OR RAIN/SNOW MIX THROUGH THE WEEKEND. AT
THIS TIME ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT. ANOTHER
FORECAST PROBLEM IS THE POSSIBILITY OF FOG IN THE COLUMBIA BASIN.
THE RIDGING IN BETWEEN SYSTEMS DOESNT LOOK LONG-LIVED UNTIL PERHAPS
WEDNESDAY...SO FOR NOW WILL KEEP FOG OUT OF THE FORECAST.

&&

.AVIATION...MID LEVEL WARM FRONT WITH ASSOCIATED LIGHT TO MODERATE
PRECIP CONTINUES TO MOVE NORTH INTO CENTRAL WASHINGTON AS OF 14/2200
UTC. SURFACE WARM FRONT IS HUNG UP OVER EXTREME NORTHERN OREGON.
VFR CONDITIONS HAVE MOVED INTO KPDT AND KALW...BUT MVFR AND IFR
CONDITIONS LINGER AT KDLS...KPSC AND KYKM. SHOULD SEE IMPROVEMENT AT
KPSC EARLY THIS EVENING. WINDS WILL INCREASE INTO 15 TO 25 KT RANGE
AT KPDT...KALW AND EVENTUALLY AT KPSC...WHILE CONTINUING AT KRDM
THIS EVENING. COULD SEE A FEW MORE SHOWERS WITH COLD FRONT PASSAGE
LATER THIS EVENING. STRONGER WINDS WILL THEN WORK INTO ALL TAF SITES
BEHIND THE COLD FRONT. EXPECT SUSTAINED SPEEDS BETWEEN 25 AND 35 KTS
AFTER 15/0600 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  47  28  34 /  60  30  10  10
ALW  41  48  29  34 /  60  30  10  10
PSC  40  48  27  35 /  60  20  10  10
YKM  34  43  23  30 /  70  20  10  10
HRI  42  49  26  34 /  40  20  10  10
ELN  31  37  20  27 /  80  30  10  10
RDM  34  39  14  31 /  60  50  30  20
LGD  39  42  22  30 /  70  40  30  10
GCD  34  39  19  33 /  60  40  20  10
DLS  41  47  30  35 /  50  30  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 10 PM THIS EVENING UNTIL UNTIL 10 AM PST
     FRIDAY FOR ORZ050.

     HIGH WIND WARNING UNTIL 10 AM PST FRIDAY FOR ORZ042-049.

     WIND ADVISORY UNTIL 4 AM PST FRIDAY FOR ORZ043-505.

     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY
     FOR ORZ044-501-504.

WA...HEAVY SNOW WARNING UNTIL 12 PM PST FRIDAY FOR WAZ501.

     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY
     FOR WAZ028-029.

     HEAVY SNOW WARNING UNTIL 10 PM PST THIS EVENING FOR WAZ026.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY FOR
     WAZ027.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
89/80/90
Hazardous weather outlook, Dec 14, 2:55 PM PST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
255 PM PST THU DEC 14 2006

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-151400-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
255 PM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
     VALLEY

STRONG WIND
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

ANOTHER STORM WILL CROSS THE PACIFIC NORTHWEST TONIGHT. THIS WILL
PRODUCE STRONG WINDS WITH RAIN AND MOUNTAIN SNOW...HEAVY AT TIMES
ACROSS THE EAST SLOPES OF THE WASHINGTON CASCADES. STRONG WINDS
WILL DEVELOP TONIGHT...WITH SOUTH TO SOUTHWEST WINDS OF 30 TO
50 MPH WITH GUSTS TO 50-60 MPH. SEE PRODUCT PDXNPWPDT AND
PDXWSWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON

STRONG WIND FRIDAY
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     WHEELER AND SOUTHERN GILLIAM COUNTIES

STRONG WINDS WILL CONTINUE THROUGH FRIDAY MORNING ACROSS NORTHERN
OREGON AND SOUTHERN WASHINGTON. OTHERWISE...PRECIPITATION AND
WIND WILL DECREASE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Dec 14, 1:11 PM PST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
111 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       3 SE CLE ELUM           47.16N 120.89W
12/14/2006  M7.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            RECEIVED 5 INCHES FROM 830AM TO 11AM...THEN ADDITIONAL 2
            INCHES FROM 11AM TO NOON...FOR TOTAL 7 INCHES IN 3.5 HRS.

            CURRENTLY HEAVY SNOW AND LOW VISIBILITY, TEMP 33 DEGREES.

1215 PM     HEAVY SNOW       9 NW ROSLYN             47.32N 121.25W
12/14/2006  M2.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            RECEIVED 2 INCHES SNOW IN 2 HOURS.

1250 PM     HEAVY SNOW       2 S CLE ELUM            47.17N 120.93W
12/14/2006  M6.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            RECEIVED 5 INCHES 9AM TO NOON...THEN ADDITIONAL 1 INCH IN
            45 MINUTES. TOTAL SNOW 6 INCHES IN 4 HOURS. CURRENTLY
            33.4 DEGREES.

&&

AMA
Local storm report, Dec 14, 1:39 PM PST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
139 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY SNOW       N CLE ELUM              47.19N 120.94W
12/14/2006  M4.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            RECEIVED 4 INCHES SNOW IN PAST 2 HOURS. CURRENTLY
            MODERATELY SNOWING.

&&

AMA
Local storm report, Dec 14, 2:17 PM PST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
217 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY SNOW       2 E CLE ELUM            47.19N 120.89W
12/14/2006  M5.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            RECEIVED 4 TO 5 INCHES SNOW SINCE 9 AM. CURRENTLY
            MODERATE SNOW AT 33 DEGREES.

&&

AMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, North Central Oregon

When
December 14, 7:00 PM PST to December 15, 9:00 AM PST
Where
North Central Oregon forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter

Reports included a power outage at Moro and gusts to 69 mph at Culver, 63 mph at Shaniko, and 78 mph at North Pole Ridge RAWS.

High Wind, Northern Wheeler / Southern Gilliam Counties

When
December 14, 7:00 PM PST to December 15, 4:00 AM PST
Where
Northern Wheeler / Southern Gilliam Counties forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Reports from Condon included power outage and roof damage with a gust to 64 mph at the school. In Winlock, downed trees were reported.

High Wind, Central Oregon

When
December 14, 8:00 PM PST to December 15, 6:00 AM PST
Where
Central Oregon forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter

Reports included a gust to 66 mph 4 miles northeast of Sisters and a power outage with damage in LaPine.

High Wind, Lower Columbia Basin

When
December 14, 8:55 PM PST to December 15, 3:00 AM PST
Where
Lower Columbia Basin forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

Between 955 pm and 1010 pm, there were several reports of wind gusts between 58 mph and 61 mph in the Irrigon and Hermiston areas. At 1025 pm, a gust to 61 mph was observed at Lexington. At 210 am...a gust to 69 mph was measured at 2 miles south of Umatilla.

High Wind, Foothills of the Blue Mountains

When
December 14, 9:30 PM PST to December 15, 10:30 PM PST
Where
Foothills of the Blue Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Reports included a gust to 62 mph at Heppner High School at 933 pm and a gust to 62 mph 3 miles north of Helix at 1025 pm.

High Wind, Ochoco-John Day Highlands

When
December 14, 10:00 PM PST to December 15, 12:00 AM PST
Where
Ochoco-John Day Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

Reports included a gust to 59 mph at Long Creek Schoo at 1005 pm and trees down at Post and 10 miles southeast of Prinville at 1100 pm.

High Wind, Southern Blue Mountains

When
December 14, 10:15 PM PST to 10:45 PM PST
Where
Southern Blue Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

Reports included a gust to 64 mph at Ukiah at 1025 pm and trees downed in the Starkey Hilgard areas.

High Wind, John Day Basin

When
December 14, 11:00 PM PST to December 15, 1:00 AM PST
Where
John Day Basin forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
44.885, -120.192 (the zone’s center; the record gives no point)

Reports included at gust to 74 mph at the John Day airport at 1215 am, an estimated gust to 70 mph at Monument at 1100 pm, and trees uprooted at Mount Vernon at 1100 pm.

High Wind, Grand Ronde Valley

When
December 15, 12:00 AM PST to 4:00 AM PST
Where
Grand Ronde Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

Between midnight and 1 am, trees were blown down at several locations in LaGrande and a porch was blown off of a house in Imbler.

High Wind, Northern Blue Mountains

When
December 15, 12:00 AM PST to 2:00 AM PST
Where
Northern Blue Mountains forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

Trees down on Highway 204 from milepost 8 to milepost 37.

High Wind, Eastern Columbia River Gorge

When
December 15, 12:00 AM PST to 2:00 AM PST
Where
Eastern Columbia River Gorge forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

Wasco County Emergency Manager reported power outages across more than 100 blocks and also trees on houses in The Dalles.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393, 5395, 5392, 5455, 5466, 5480, 5467, 5478, 5398, 5473, 5481.